Advertisement

Panel gathers in Kingston to discuss rapid growth in overdoses

156 Guelph police officers will be equipped with naloxone nasal spray by October.
156 Guelph police officers will be equipped with naloxone nasal spray by October. File

Sue Deuchars has a heart of a lion, who fights back tears as she shares her story of love and loss.

“Our lives will never be the same. I’ve suffered a lot of trauma and grief in my life but this just trumps everything. It’s with me every single day,” said Deuchars.

In April of last year, her 24-year-old son Devon died of a drug overdose. When emergency personnel found him it was too late. He had no vital signs. But there was one thing that could have helped save him: naloxone.

Unfortunately, that antidote wasn’t available to the gifted musician, who struggled with mental health and addiction issues.

Duechars was one of six panelists who spoke Thursday during a discussion on overdoses including risks, prevention, recognition, and response.

Story continues below advertisement

“I felt that it was very important to tell my story,” she said. “And to learn as much as I possibly could and in part pass that wisdom I guess as you will to everyone else.”

Awareness has never been so important, according to Dr. Kieran Moore, the medical Officer of health for Kingston, Frontenac, Lennox and Addington.

“We’re seeing a rise in opioids over the last 15-20-years that we’ve never seen before,” explained Dr. Moore.

Just one injection can save a life
Just one injection can save a life

Dr. Moore can’t say enough about the importance of carrying and learning how to use naloxone. The drug temporarily reverses the effects of an opioid overdose, including slowed breathing and extreme drowsiness.  It can be used to treat overdoses from drugs including heroin and morphine.

READ MORE: ‘I don’t leave home without it’: Toronto nurse pushes for naloxone kits in more public spaces

So far the drug has saved 148 people since the beginning of the year in Kingston, Frontenac Lennox and Addington.

“We have to increase awareness, we have to increase awareness of the harms of these class of drugs, increase awareness that if anyone has overdosed they should be calling 911,” said Dr. Moore.

Balloons are displayed outside of Street Health. The silver ones represent a life lost from a drug overdose. The purple ones, a life saved by the use of naloxone.

Story continues below advertisement

It’s hoped there will be more purple balloons here next year as more drug users get the message that naloxone is a life-saving drug they should never be without.